Drug Interaction Between a Selective Serotonin Reuptake Inhibitor and a Triptan Leading to Serotonin Toxicity

A Case Report and Review of the Literature

Gilbert Jin; Philip Stokes

Disclosures

J Med Case Reports. 2021;15(371) 

In This Article

Discussion and Conclusions

In summary, this case describes a 30-year-old woman who presented with a likely case of serotonin toxicity as a result of drug interaction between her regular SSRI and a newly prescribed triptan medication. While there have been scattered case reports of this in the literature, very few have described a case of serotonin toxicity as a direct result of drug interaction that fulfills formal diagnostic criteria.

Serotonin toxicity is a clinical toxidrome characterized by a triad of autonomic hyperactivity, neuromuscular excitation, and altered mental state,[2] and can be a potentially life-threatening side effect of serotonergic medications if left untreated.[1] It is a clinical diagnosis and can have a wide spectrum of symptoms and severity, and as such is often underrecognized. In recent years, a number of diagnostic criteria have been proposed to provide a more objective basis for diagnosis. The two most commonly used diagnostic criteria in current clinical practice are the Sternbach and Hunter criteria, as presented in Table 1.[4,5]

Management of serotonin toxicity is typically supportive in nature, in addition to withdrawal of serotonergic medications, but can differ depending on the severity of presentation. In severe cases, treatment may necessitate airway and cardiorespiratory support, as well as muscle paralysis and active cooling to prevent hyperthermia and muscle rigidity. Mild-to-moderate cases often require only a period of observation and symptomatic management with benzodiazepines or cyproheptadine, and antiemetics.[2]

In 2006, the United States Food and Drug Administration (FDA) issued an alert regarding a potential risk of developing serotonin toxicity as a result of concomitant use of SSRI or SNRI antidepressants with triptans.[6] Since then, the literature has been largely critical of the FDA's position. Subsequent analyses of the case reports on which the FDA alert was based have found that a number of them did not actually meet diagnostic criteria for serotonin toxicity.[3,7] A position paper from the American Headache Society in 2010 found that the quality of evidence supporting the FDA's recommendation was poor and that there was insufficient evidence to support limiting the coprescription of SSRIs/SNRIs and triptans.[8]

A subsequent retrospective database study of 19,017 patients who were coprescribed triptans and SSRIs/SNRIs found only 7 patients who met diagnostic criteria for serotonin toxicity, of which only 4 met both Sternbach and Hunter criteria. It concluded that the risk of developing serotonin toxicity from concomitant administration of SSRIs/SNRIs and triptans was low and recommended that the FDA advisory be reconsidered.[9] It has been postulated that the reason for this may lie in the affinity of triptan medications to certain serotonin receptor subtypes, with a higher affinity to serotonin 1B and 1D receptors. In contrast, emerging evidence suggests that serotonin syndrome is more heavily mediated by serotonin 1A or 2A receptors, for which triptans have only a low affinity.[9]

However, as this case shows, while the risk of such drug interaction is low, it is not absent. The patient in this case had a likely diagnosis of serotonin toxicity as a result of drug interaction between her fluvoxamine and sumatriptan. While in ideal circumstances she would have had formal laboratory drug testing to confirm the drugs of exposure and to exclude any confounding agents, these tests are simply not realistic to perform in an emergency department environment. She did, however, satisfy clinical criteria for serotonin toxicity, which remains the mainstay of diagnosis to guide patient management. She met both Sternbach and Hunter criteria for serotonin toxicity, presenting with agitation, tremor, hyperreflexia, and both spontaneous and inducible clonus, including limb and ocular clonus. Further supporting the diagnosis were her tachycardia and mydriasis, as well as the complete resolution of her symptoms with administration of cyproheptadine, a specific histamine antagonist.

In conclusion, this case report describes a case of probable serotonin toxicity as a consequence of coadministration of an SSRI and triptan. Clinicians should be aware of the risk and counsel patients on the potential for drug interaction, and should also have a clinical index of suspicion in patients presenting with serotonergic symptoms who are on such medications, even without a history of overdose. Recognition of serotonin toxicity is key in managing these patients in an appropriate and timely fashion.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....